Hail, Aurora
- When
- June 13, 12:34 PM CST
- Where
- Aurora County, 2.43 mi SE of Plankinton
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.700, -98.440
Thunderstorms produced large hail and flash flooding near part of Interstate 90 including the Mitchell area during the afternoon and evening of June 13th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail and flash flooding near part of Interstate 90 including the Mitchell area during the afternoon and evening of June 13th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 13, 10:40 AM CST, 1 hour 54 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1140 AM CDT MON JUN 13 2011 .DISCUSSION... MCS HAS MOVED EAST OF THE AREA AS OF 16Z. CIRRUS WILL GRADUALLY ERODE ACROSS THE ERN CWA. AT THIS POINT...EXPECTATION IS THAT POST-CONVECTIVE CU WILL FORM IN THE CLEARING AS SURFACE TEMPERATURES APPROACH 70 DEGREES. THEREFORE HAVE KEPT TEMPERATURES IN THE LOWER 70S IN MOST AREAS AS INCREASED CLOUDS WILL LIKELY SLOW THE RISE OF THE AFTERNOON. HOWEVER...SHOULD CU NOT FORM...THEN TEMPERATURES WOULD RISE INTO THE MID TO UPPER 70S. OTHERWISE CONVECTION CONTINUES TO FORM ALONG A BOUNDARY WEST OF THE JAMES RIVER AND THEN DECREASE AS IT MOVE EAST OF THE JAMES. WITH WEAK UPPER LEVEL FORCING FOR ASCENT...SEE NO REASON WHY CONVECTION WILL NOT CONTINUE TO DEVELOP THROUGH THE AFTERNOON. 0 TO 6 BULK SHEAR IS MARGINAL...SO EXPECTATION IS MOST CONVECTION WILL REMAIN NON SEVERE ALTHOUGH AN ISOLATED CELL WEST OF THE JAMES COULD PRODUCE MARGINALLY SEVERE HAIL. MORE ORGANIZED CONVECTION SHOULD DEVELOP LATE AFTERNOON AND EVENING ALONG THE BOUNDARY WEST OF THE MISSOURI AND MOVE EAST OF THE MISSOURI DURING THE EVENING. THESE STORMS COULD ALSO BE MARGINALLY SEVERE ALTHOUGH SUPERCELLS ARE UNLIKELY. ZFP AND PFM ALREADY UPDATED. /SCHUMACHER && .AVIATION... CONVECTION WILL CONTINUE ALONG AND WEST OF THE JAMES RIVER MUCH OF THE AFTERNOON. IT WILL BE DISORGANIZED AND IS GENERALLY EXPECTED TO WEAKEN AS IT MOVES EAST ALTHOUGH AN ISOLATED CELL COULD REACH I29. MORE ORGANIZED CONVECTION LIKELY TO DEVELOP ALONG THE BOUNDARY WEST OF THE MISSOURI AND THESE SHOULD SLOWLY MOVE EAST THROUGH THE EVENING. WHERE CU FORM DURING THE EARLY AFTERNOON...WILL SEE CIGS FROM 3000 TO 4000 FT. VSBYS EXPECTED TO BE VFR EXCEPT IN STRONGEST CELLS. OVERNIGHT...WITH LACK OF MIXING AGAIN TODAY...EXPECT THAT STRATUS WIL FORM OVER MUCH OF THE AREA PRODUCING WIDESPREAD CIGS BELOW 2000 FT AND AREAS OF LIGHT FOG. THE STRATUS IS EXPECTED TO BE AROUND THROUGH MUCH OF TUESDAY MORNING. /SCHUMACHER && .PREV DISCUSSION... LINE OF CONVECTION CURRENTLY ONGOING FROM EASTERN NORTH DAKOTA EXTENDING SOUTHWARD INTO NORTH CENTRAL NEBRASKA VERY EARLY THIS MORNING...AND CONTINUING TO PUSH TO THE EAST. AS HAS BEEN THE TREND FOR THE PAST COUPLE OF DAYS...ALMOST ALL MODELS CONTINUE TO BE CLUELESS ON OVERALL PLACEMENT AND TIMING OF CONVECTION...WHICH LENDS MUCH UNCERTAINTY TO FORECASTING FUTURE CONVECTION OVER THE NEXT FEW DAYS. CONVECTION OVERNIGHT FORMED ALONG THE LOW LEVEL JET/LOW TO MID LEVEL WARM AIR ADVECTION/INSTABILITY AXIS...AND AS THIS FORCING PULLS TO THE NORTH AND WEAKENS OVER OUR AREA THROUGH THE MORNING HOURS...EXPECT THE CONVECTION TO FOLLOW SUIT...GENERALLY PULLING TO THE NORTH AND DIMINISHING IN COVERAGE. ANTICIPATE THAT ONCE THIS CONVECTION WINDS DOWN OVER OUR AREA WE WILL SEE A BREAK IN THE ACTIVITY UNTIL THE AFTERNOON...AS LIFT/850 THETA E ADVECTION INCREASES OUT AHEAD OF A MID LEVEL WAVE TRACKING OUT OF NEBRASKA IN THE LATE AFTERNOON. WITH THIS...THINK THAT CONVECTION WILL DEVELOP OVER NEBRASKA IN THE AFTERNOON ALONG THE NOSE OF THE LOW LEVEL JET THEN PUSH INTO OUR SOUTH AND EAST DURING THE LATE AFTERNOON AND EVENING. MUCAPE CAPE VALUES IN OUR SOUTH WILL BE 2000 J/KG PLUS DURING THE AFTERNOON...WITH EFFECTIVE SHEAR OF AROUND 40 KTS...SO SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL WILL BE A POSSIBILITY. WITH CLOUDS/POSSIBLE SHOWERS/SOUTHEASTERLY LOW LEVEL FLOW...TEMPERATURES WILL REMAIN BELOW NORMAL...RANGING FROM THE LOWER 70S IN OUR NORTHEAST TO MID/UPPER 70S OVER THE JAMES RIVER VALLEY THROUGH THE MISSOURI RIVER CORRIDOR. THE MID LEVEL WAVE PULLS ACROSS OUR SOUTH AND EAST TONIGHT...KEEPING A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THAT AREA THROUGH THE EVENING...THEN TAPERING OFF LATER AT NIGHT. LOWS WILL BE MILD...IN THE UPPER 50S TO LOWER 60S. THE MAIN UPPER LEVEL TROUGH OVER THE WESTERN U.S. BEGINS TO PUSH TO THE EAST ON TUESDAY...WITH A POSSIBLE CLOSED UPPER LEVEL LOW TRACKING ACROSS THE NORTHERN PLAINS ON TUESDAY NIGHT INTO EARLY ON WEDNESDAY. STRONGEST DIV Q/UPPER LEVEL DIVERGENCE SWINGS ACROSS OUR NORTH AND EAST LATE ON TUESDAY AND TUESDAY NIGHT...SO KEPT HIGHEST POPS OVER THAT AREA DURING THAT TIME FRAME. SOME MODEL DIFFERENCES WITH RESPECT TO PLACEMENT OF BEST DYNAMICS...AND RESULTANT QPF FIELDS...BUT STILL APPEARS THAT SOME PLACES COULD GET HEAVY RAINFALL DURING THE LATE TUESDAY/EARLY WEDNESDAY TIME FRAME. TEMPERATURES ON TUESDAY WILL BE SIMILAR TO TODAYS...THOUGH MAYBE A SHADE COOLER DEPENDENT ON RAINFALL...IN THE LOWER TO MID 70S. THE UPPER LEVEL LOW WILL PULL OFF TO THE EAST LATER ON WEDNESDAY...WITH SHOWER/THUNDERSTORM ACTIVITY ENDING FROM WEST TO EAST. WITH THE PASSAGE OF A SURFACE BOUNDARY AND ENHANCED MIXING ON A NORTHWESTERLY LOW LEVEL FLOW AND DECREASING CLOUDS...IT WILL BE A SLIGHTLY WARMER DAY...IN THE MID 70S TO NEAR 80. /JM && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1149 AM CDT MON JUN 13 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-141200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1149 AM CDT MON JUN 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE AFTERNOON...PRIMARILY ALONG AND WEST OF THE JAMES RIVER. DURING THE EVENING...A FEW OF THESE STORMS MAY MOVE EAST TOWARD INTERSTATE 29 AND INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA. STORM WEST OF INTERSTATE 29 MAY PRODUCE UP TO QUARTER SIZE HAIL THROUGH 8 PM. AFTER 8 PM...STORMS ARE NOT EXPECTED TO BE SEVERE. FLOODING... RECORD HIGH RELEASES ARE OCCURRING FROM THE MISSOURI RIVER RESERVOIRS AND WILL CONTINUE INTO MID SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS BETWEEN CHAMBERLAIN AND SIOUX CITY. THE LITTLE SIOUX RIVER NEAR LINN GROVE WILL REMAIN NEAR FLOOD STAGE THROUGH THE WEEK. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE ADDITIONAL THUNDERSTORM DEVELOPMENT ACROSS THE AREA ON TUESDAY AFTERNOON INTO EARLY ON WEDNESDAY. THUNDERSTORMS ARE GENERALLY NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH 8 PM WEST OF INTERSTATE 29. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1245 PM CDT MON JUN 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1229 PM HAIL MITCHELL 43.73N 98.03W
06/13/2011 M0.50 INCH DAVISON SD TRAINED SPOTTER
&&
MDBThe Sioux Falls radar (KFSD), 138 km away, was scanning. The volume nearest the first event began at 18:35 UTC.
6 hail, 2 flash flood. Local standard time, as filed.
Large hail covered the ground to a depth of 3 inches. The hail damaged crops in the area, but the amount of crop damage was not known.
Heavy rainfall estimated at 3 inches falling on saturated ground caused flash flooding of numerous fields and some roads.
Heavy rainfall produced flash flooding which flooded fields, a few roads, and washed out a bridge.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322772, 322773, 322785, 322786, 322787, 322789, 322793, 322795.